Alert archive / New York / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 13, 2013, 8:31 AM EDT for Delaware County, Otsego County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2013, 8:31 AM EDT (12:31 UTC)
- Expired
- Aug 13, 2013, 12:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:50 AM EDT | FLASH FLOOD | Sidney, NY | STREETS FLOODED AND CLOSED ALSO EVACUATIONS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242
WGUS51 KBGM 131231
FFWBGM
NYC025-077-131630-
/O.NEW.KBGM.FF.W.0041.130813T1231Z-130813T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
831 AM EDT TUE AUG 13 2013
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DELAWARE COUNTY IN CENTRAL NEW YORK...
SOUTHERN OTSEGO COUNTY IN CENTRAL NEW YORK...
* UNTIL 1230 PM EDT
* AT 825 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR ESTIMATES
AND SPOTTER REPORTS INDICATE THAT RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR HAVE BEEN COMMON...WITHIN A BAND OF VERY HEAVY RAINFALL
MOVING THROUGH THE WARNED AREA. ADDITIONAL TORRENTIAL RAINFALL CAN
BE EXPECTED THROUGH AT LEAST 9 TO 930 AM. THE
OLEOUT...TREADWELL...AND CHARLOTTE CREEK WATERSHEDS APPEAR TO BE
AT RISK FOR FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELHI AND
ONEONTA.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4211 7542 4231 7542 4236 7539 4240 7540
4262 7464 4252 7470 4243 7461 4236 7446
$$
MLJ1 follow-up statement
203
WGUS71 KBGM 131437
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 AM EDT TUE AUG 13 2013
NYC025-077-131446-
/O.CAN.KBGM.FF.W.0041.000000T0000Z-130813T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-OTSEGO NY-
1037 AM EDT TUE AUG 13 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN OTSEGO AND
NORTHERN DELAWARE COUNTIES...
HEAVY RAIN HAS MOVED OUT OF THE REGION...AND NO FURTHER FLOODING
PROBLEMS ARE EXPECTED.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4211 7542 4231 7542 4236 7539 4240 7540
4262 7464 4252 7470 4243 7461 4236 7446
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:16 AM EDT, 15 minutes earlier.
Area forecast discussion, Aug 13, 8:16 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 816 AM EDT TUE AUG 13 2013 .SYNOPSIS... A COLD FRONT WILL PASS THROUGH THE REGION TODAY, ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. FAIR AND COOLER WEATHER WILL FOLLOW THE FRONT WITH SLOWLY MODERATING TEMPERATURES BY LATE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 815 AM UPDATE...NEAR TERM GRIDS UPDATED TO REFLECT A MORE RAPID EWD MVMNT OF STEADIER PCPN. RAINFALL RATES ARND 1 INCH IN HEAVIER CORES WITH HEAVIEST RAINS NOW OVER THE CATSKILLS...WHERE A FLOOD ADVISORY HAS BEEN ISSUED. CDFNT STILL BACK TO THE WEST...SO SCT SHRA/ISOLATED TSRA STILL PSBL UNTIL FROPA. PREV BLO... 6 AM UPDATE...SFC COLD FRONT NOW ABOUT TO ENTER WESTERN NEW YORK WITH CONVECTION OVER WESTERN CWA BEGINNING TO WEAKEN AND BECOME MORE FRAGMENTED. WITH BOUNDARY STILL WEST OF AREA SHOWERS WILL PERSIST HERE UNTIL MID MORNING BUT THE HEAVIEST ACTIVITY IS ALREADY SHIFTING EAST. CONVECTION OVER NE PA ARRIVED A LITTLE EARLIER THAN EXPECTED AND MADE POP ADJUSTMENTS TO REFLECT THIS. HEAVIEST RAINFALL REMAINS SOUTH OF FA IN AREA OF BETTER JET DYNAMICS, ISENTROPIC LIFT AND HIGHER PWAT AIRMASS. PREVIOUS DISC... AT 4 AM...SFC COLD WAS LOCATED JUST WEST OF TORONTO SOUTHWEST TO NEAR CLEVELAND. LOCAL RADARS SHOWED WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS OVER THE LAKE PLAIN BACK THROUGH WESTERN NEW YORK. MODEL CONSENSUS HAS SLOWED THE PROGRESSION OF FRONT THROUGH CWA BY 2-4 HOURS DUE TO SEVERAL WAVES ALONG BOUNDARY. ONE SFC REFECTION WILL MOVE ACROSS CENTRAL NY WITH THE SOUTHERN WAVE TRACKING THROUGH SOUTHERN PA ACROSS CNTRL NJ TO LONG ISLAND. WILL CARRY CATEGORICAL POPS ACROSS NRN CWA EARLY THIS MORNING THEN SPREAD THIS ACROSS THE REST OF FA SHORTLY AFTER SUNRISE AS BOUNDARY APPROACHES AND MOISTURE FROM SOUTHERN WAVE SPREADS ACTIVITY ACROSS FAR SE FA. A STRENGTHENING UPPER LEVEL JET EARLY THIS MORNING WILL PRODUCE FAIRLY STRONG UPPER LEVEL DIVERGENCE JUST SOUTH OF AREA. A SWATH OF VERY HEAVY RAIN IS EXPECTED OVER SE PA EAST ACROSS CNTRL NJ TO LONG ISLAND AND IS EXPECTED TO REMAIN SOUTH OF THE WYOMING VALLEY AND NORTHERN POCONOS. IF ACTIVITY SPREADS FARTHER NORTH THAN EXPECTED, LATER SHIFTS MAY NEED TO ISSUE A FLASH FLOOD WATCH. EVEN SO WITH PWATS 1.5-1.8 INCHES ANY THUNDERSTORM WILL BE ACCOMPANIED BY VERY HEAVY DOWNPOURS AND BE CAPABLE OF PRODUCING POOR DRAINAGE FLOODING. ISSUED HWO TO HIGHLIGHT THIS HAZARD. A GENERAL RAINFALL OF HALF INCH TO AROUND ONE INCH IS LIKELY ACROSS THE REGION. BY MID AFTERNOON MUCH OF THE ACTIVITY WILL BE EAST OF THE FA. SEVERE WEATHER POTENTIAL STILL LOOKS MINIMAL DUE TO LIMITED CAPE AS ACTIVITY IS ALREADY ONGOING WELL BEFORE SUNRISE AND MID LEVEL LAPSE RATES ARE NOT THAT STEEP. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... A BROAD UPPER LEVEL TROF WILL REMAIN OVER THE NORTHEAST DURING THIS PERIOD AS SFC HIGH PRES DROPS FROM THE UPPER GREAT LAKES INTO THE OHIO VALLEY KEEPING A COOL W/NW FLOW OVER THE REGION. LATER TONIGHT T85 DROPS TO AROUND 5C WHICH IS COLD ENOUGH TO PRODUCE SOME LIGHT LAKE EFFECT RAIN SHOWERS E/SE OF LAKE ONTARIO. WILL CONTINUE TO CARRY SLIGHT CHC/CHC POPS FOR THIS ACTIVITY WITH HIGHEST POPS WEDNESDAY MORNING AS LOW LEVEL FLOW BACKS SLIGHTLY AND ALLOWS A BETTER FETCH DOWN LAKE ONTARIO. BY MIDDAY WEDNESDAY ACTIVITY SHOULD END DUE TO AIRMASS DRYING. FOR MOST OF THE AREA OVERNIGHT PERIODS WILL BE PARTLY CLOUDY TO MAINLY CLEAR WITH COOL SEASON TYPE STRATO CU FORMING DURING THE DAYLIGHT HOURS RESULTING IN PARTLY TO MOSTLY CLOUDY SKIES. MAXES ON WED WILL RANGE FROM THE MID 60S TO LOWERS 70S WITH READINGS MODIFYING INTO THE LOWER/MIDDLE 70S ON THURSDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... 1 PM MON UPDATE... ON THE LARGE-SCALE...THE TWO MAIN FIXTURES THIS PD WILL BE A STRENGTHENING WRN ATLANTIC UPR RIDGE...AND A WRN CONUS UPR RIDGE AXIS. IN BETWEEN THE TWO...A WEAKNESS IN THE HGT FIELDS LOOKS TO EXIST...WITH A FLAT MEAN TROUGH AXIS IN PLACE FROM THE TN VLY SWD TO THE GULF STATES. THE PRIMARY INFLUENCING SYSTEM FOR NY/PA DURG THIS TIME FRAME SHOULD BE THE WRN ATLANTIC UPR RIDGE...WITH A STG "BERMUDA HIGH" TYPE SFC ANTICYCLONE...EXTENDING FROM THE WRN ATLANTIC...BACK OVER THE ERN STATES. THIS SYNOPTIC PATN SEEMS FAVORABLE FOR A PROLONGED STRETCH OF DRY WX ACRS OUR FA...ALG WITH SLOWLY WARMING TEMPS OVER TIME. THE LATEST GFS/EC/WPC PROGS AGREE THAT THIS WILL INDEED BE THE CASE. FROM THIS EARLY VANTAGE PT...IT APPEARS THAT THE FIRST REAL CHC FOR ANY PCPN WON'T BE TIL SOMETIME EARLY NEXT WEEK (MON OR PERHAPS BEYOND)...WHEN SOME GULF MOISTURE ATTEMPTS TO PUSH NWD. EVEN AT THAT...WE'RE ONLY ADVERTISING SCHC-CHC POPS ATTM FROM LATE SUN NGT INTO NEXT MON. TEMPS WILL BE FAIRLY SEASONABLE MUCH OF THE PD...WITH HIGHS STARTING OFF IN THE 70S THU...GRADUALLY MODERATING INTO THE LWR- MIDDLE 80S BY LTR IN THE WEEKEND/NEXT WEEK. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 06Z UPDATE... AN AREA OF RAIN WITH EMBEDDED THUNDER CONTINUES TO MARCH ACROSS WESTERN NY AHEAD OF A COLD FRONT. EXPECT RAIN TO ARRIVE AT ALL TERMINALS BETWEEN 07Z AND 11Z. BASED ON OBS TO OUR WEST AND A MOISTURE LADEN ATMOSPHERE...IFR VSBYS ARE LIKELY FOR A 3 TO 4 HOUR PERIOD THIS MORNING DUE TO MODERATE/HEAVY RAIN. INCLUDED A TEMPO GROUP TO COVER THIS ROUGHLY IN THE 08Z TO 14Z TIME FRAME. FOR NOW I LEFT OUT ANY MENTION OF THUNDER IN THE TAFS WITH WEAKER LAPSE RATES ACROSS OUR AREA. WITH THE 09Z UPDATE I MAY HAVE TO ADD IN THUNDER CHANCES IF LIGHTNING STRIKES REMAIN IMPRESSIVE. ONCE THE INITIAL AREA OF RAIN MOVES TO THE EAST...NOTHING WIDESPREAD ENOUGH IS EXPECTED TO OCCUR TO INCLUDE IN THE TAFS. MVFR CIGS ARE POSSIBLE FOR A FEW HOURS BEFORE VFR RETURNS LATER THIS AFTERNOON. SOUTHWEST WINDS WILL SHIFT AROUND TO THE NW AFTER FRONT PASSES THIS AFTERNOON. GENERALLY WINDS WILL BE 5 TO 10 KTS BUT WE MAY SEE A FEW GUSTS ABOVE 10 KTS BEHIND THE FRONT THIS AFTERNOON. OUTLOOK... TUE NGT...A PD OF MVFR CIGS PSBL...SPCLY ACRS CNY. WED THRU SAT...MAINLY VFR. THE ONLY EXCEPTION WILL BE PSBL EARLY AM VLY FOG AT KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM... SHORT TERM...RRM LONG TERM...MLJ AVIATION...HEDEN
Hazardous weather outlook, Aug 13, 3:13 AM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 313 AM EDT TUE AUG 13 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-140715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 313 AM EDT TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TODAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS CAPABLE OF PRODUCING POOR DRAINAGE FLOODING AND PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
In the hours before
Local storm report, Aug 13, 8:25 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 AM EDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN CHENANGO BRIDGE 42.17N 75.87W
08/13/2013 M2.10 INCH BROOME NY TRAINED SPOTTER
&&
TACThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:35 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego | 3 hr |
| Aug 13, 3:37 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 53 min |
| Aug 13, 3:50 PM EDT | Special Weather Statement | BGM | Oneida | 55 min |
Nearby
Flash Flood Warnings in New York, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.